A Class of Quasi-Sparse Companion Pencils

  • Fernando De TeránEmail author
  • Carla Hernando
Part of the Springer INdAM Series book series (SINDAMS, volume 30)


In this paper, we introduce a general class of quasi-sparse potential companion pencils for arbitrary square matrix polynomials over an arbitrary field, which extends the class introduced in [B. Eastman, I.-J. Kim, B. L. Shader, K.N. Vander Meulen, Companion matrix patterns. Linear Algebra Appl. 436 (2014) 255–272] for monic scalar polynomials. We provide a canonical form, up to permutation, for companion pencils in this class. We also relate these companion pencils with other relevant families of companion linearizations known so far. Finally, we determine the number of different sparse companion pencils in the class, up to permutation.


Companion matrix Companion pencil Linearization Sparsity Scalar polynomial Matrix polynomial arbitrary field Permutation 



We wish to thank two anonymous referees for the careful reading of this paper and for their comments that allowed us to improve the presentation.

This work has been partially supported by the Ministerio de Economía y Competitividad of Spain through grants MTM2015-68805-REDT and MTM2015-65798-P.


  1. 1.
    Antoniou, E.N., Vologiannidis, S.: A new family of companion forms for polynomial matrices. Electron. J. Linear Algebra 11, 78–87 (2004)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bueno, M.I., De Terán, F.: Eigenvectors and minimal bases for some families of Fiedler-like linearizations. Linear Multilinear Algebra 62, 39–62 (2014)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bueno, M.I., Furtado, S.: Palindromic linearizations of a matrix polynomial of odd degree obtained from Fiedler pencils with repetition. Electron. J. Linear Algebra 23, 562–577 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bueno, M.I., De Terán, F., Dopico, F.M.: Recovery of eigenvectors and minimal bases of matrix polynomials from generalized Fiedler linearizations. SIAM J. Matrix Anal. Appl. 32, 463–483 (2011)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bueno, M.I., Curlett, K., Furtado, S.: Structured strong linearizations from Fiedler pencils with repetition I. Linear Algebra Appl. 460, 51–80 (2014)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bueno, M.I, Dopico, F.M., Furtado, S., Rychnovsky, M.: Large vector spaces of block-symmetric strong linearizations of matrix polynomials. Linear Algebra Appl. 477, 165–210 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bueno, M.I, Dopico, F.M., Pérez, J., Saavedra, R., Zykovsi, B.: A unified approach to Fiedler-like pencils via strong block minimal bases pencils. Linear Algebra Appl. 547, 45–104 (2018)MathSciNetCrossRefGoogle Scholar
  8. 8.
    De Terán, F., Dopico, F.M., Mackey, D.S.: Fiedler companion linearizations and the recovery of minimal indices. SIAM J. Matrix Anal. Appl. 31, 2181–2204 (2010)MathSciNetCrossRefGoogle Scholar
  9. 9.
    De Terán, F., Dopico, F.M., Mackey, D.S.: Palindromic companion forms for matrix polynomials of odd degree. J. Comput. Appl. Math. 236, 1464–1480 (2011)MathSciNetCrossRefGoogle Scholar
  10. 10.
    De Terán, F., Dopico, F.M., Mackey, D.S.: Fiedler companion linearizations for rectangular matrix polynomials. Linear Algebra Appl. 437, 957–991 (2012)MathSciNetCrossRefGoogle Scholar
  11. 11.
    De Terán, F., Dopico, F.M., Mackey, D.S.: Spectral Equivalence of matrix polynomials and the Index Sum Theorem. Linear Algebra Appl. 459, 264–333 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    De Terán, F., Dopico, F.M., Pérez, J.: Backward stability of polynomial root-finding using Fiedler companion matrices. IMA J. Numer. Anal. 36, 133–173 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    De Terán, F., Dopico, F.M., Pérez, J.: Eigenvalue condition number and pseudospectra of Fiedler matrices. Calcolo 54, 319–365 (2017)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Del Corso, G., Poloni, F.: Counting Fiedler pencils with repetition. Linear Algebra Appl. 532, 463–499 (2017)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Dopico, F.M., Lawrence, P., Pérez, J., Van Dooren, P.: Block Kronecker linearizations of matrix polynomials and their backward errors. Numer. Math. 140(2), 373–426 (2018). Available as MIMS Eprint 2016.34. The University of Manchester, UKMathSciNetCrossRefGoogle Scholar
  16. 16.
    Eastman, B., Vander Meulen, K.N.: Pentadiagonal companion matrices. Spec. Matrices 4,13–30 (2016)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Eastman, B., Kim, I.-J., Shader, B.L., Vander Meulen, K.N.: Companion matrix patterns. Linear Algebra Appl. 436, 255–272 (2014)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Garnett, C., Shader, B.L., Shader, C.L., van den Driessche, P.: Characterization of a family of generalized companion matrices. Linear Algebra Appl. 498, 360–365 (2016)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Ma, C., Zhan, X.: Extremal sparsity of the companion matrix of a polynomial. Linear Algebra Appl. 438, 621–625 (2013)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Noferini, V., Pérez, J.: Fiedler-comrade and Fiedler–Chebyshev pencils. SIAM J. Matrix Anal. Appl. 37, 1600–1624 (2016)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Noferini, V., Pérez, J.: Chebyshev rootfinding via computing eigenvalues of colleague matrices: when is it stable? Math. Comput. 86, 1741–1767 (2017)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Robol, L., Valdebril, R., Van Dooren, P.: A framework for structured linearizations of matrix polynomials in various bases. SIAM J. Matrix Anal. Appl. 38, 188–216 (2017)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Vologiannidis, S., Antoniou, E.N.: A permuted factors approach for the linearization of polynomial matrices. Math. Control Signals Syst. 22, 317–342 (2011)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Departamento de MatemáticasUniversidad Carlos III de MadridLeganésSpain

Personalised recommendations